Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Clin Oncol. 2005 Nov 1;23(31):7820-6.

Reversibility of trastuzumab-related cardiotoxicity: new insights based on clinical course and response to medical treatment.

Author information

  • 1Department of Cardiology, The University of Texas MD Anderson Cancer Center, Houston, 77030, USA. mewer@mdanderson.org

Abstract

PURPOSE:

Trastuzumab is an important biologic agent with significant activity in breast cancers that overexpress the HER2/neu marker. However, trastuzumab is associated with cardiotoxicity that has not yet been fully explored. We present our experience with patients who developed trastuzumab-related cardiotoxicity.

PATIENTS AND METHODS:

Over a 4-year period, 38 patients with HER2/neu-positive breast cancer were referred for suspected trastuzumab-related cardiotoxicity. All patients had previously received anthracycline-based chemotherapy. Results After doxorubicin but before trastuzumab, the mean (+/- standard deviation) left ventricular ejection fraction (LVEF) was 0.61 +/- 0.13, and the LVEF decreased to 0.43 +/- 0.16 after trastuzumab (P < .0001). After withdrawal of trastuzumab, the LVEF increased to 0.56 +/- 0.11. Mean time to recovery of LVEF was 1.5 months and was temporally associated with medical treatment in 32 (84%) of the 38 patients but occurred without treatment in six patients (16%). Increases in LVEF were noted in 37 of the 38 patients. Twenty-five of these patients were re-treated with trastuzumab; three patients had recurrent left ventricular dysfunction, but 22 patients (88%) did not. All re-treatment patients continued on their therapeutic regimen for heart failure when rechallenged with trastuzumab. Nine patients underwent endomyocardial biopsy. Ultrastructural changes were not seen.

CONCLUSION:

Patients who develop cardiotoxicity while receiving trastuzumab therapy generally improve on removal of the agent. The mechanism of trastuzumab-related cardiac dysfunction is different from that of anthracycline cardiotoxicity, in part, demonstrated by the absence of anthracycline-like ultrastructural changes. Reintroducing trastuzumab may be appropriate for some individuals who previously have experienced trastuzumab-related cardiac dysfunction.

PMID:
16258084
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for HighWire
    Loading ...
    Write to the Help Desk